Alert archive / Indiana / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Northern Indiana

August 5, 2007Kosciusko County, Whitley County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 5, 2007, 10:19 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2007, 10:19 PM EDT (02:19 UTC)
Expired
Aug 6, 2007, 12:15 AM EDT
In force
116 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Kosciusko County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 19 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 060223
FFWIWX
INC085-183-060415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1019 PM EDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA
  EAST CENTRAL KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA
  CENTRAL WHITLEY COUNTY IN NORTHEAST INDIANA
  NORTHWESTERN WHITLEY COUNTY IN NORTHEAST INDIANA
  NORTH CENTRAL WHITLEY COUNTY IN NORTHEAST INDIANA

* UNTIL 1215 AM EDT

* AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WINONA LAKE...MOVING EAST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOOSTER...SIDNEY...BIG BARBEE LAKE...PIERCETON...RIDINGER LAKE...
  COLLAMER...LARWILL...SOUTH WHITLEY...ETNA...GOOSE LAKE...LORANE...
  TUNKER...TRI-LAKES...WASHINGTON CENTER...COLUMBIA CITY...PEABODY...
  RABER...LAUD...COLLINS...COESSE AND BLUE LAKE

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF ARE POSSIBLE 
IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4112 8604 4109 8598 4106 8600 4106 8567
      4102 8567 4102 8536 4125 8535 4126 8554
      4128 8559 4130 8604

$$
1 follow-up statement
000 
WGUS73 KIWX 060319
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1114 PM EDT SUN AUG 5 2007

INC085-183-060324-
KOSCIUSKO IN-WHITLEY IN-
1114 PM EDT SUN AUG 5 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WHITLEY AND
SOUTHERN KOSCIUSKO COUNTIES...

LOCAL LAW ENFORCEMENT OFFICIALS OF KOSCIUSKO AND WHITLEY COUNTIES 
INDICATED ONLY MINOR FLOODING IN KOSCIUSKO COUNTY AS OF 1110 PM EDT. 
LITTLE ADDITIONAL RAINFALL OVERNIGHT IS EXPECTED...THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.  

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
FLOOD INFORMATION.

LAT...LON 4112 8604 4109 8598 4106 8600 4106 8567
      4102 8567 4102 8536 4125 8535 4126 8554
      4128 8559 4130 8604

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:07 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 7:07 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT SUN AUG 5 2007

.AVIATION...
MVFR AND BRIEF IFR CONDITIONS WILL LIKELY PREVAIL THROUGH 06Z. WEAK
SPEED MAX/VORT...COMBINED WITH INSTABILITY IN PLACE AND WARM FRONT
TO NORTH...WILL CONTINUE TO PROVIDE THE REGION WITH SCATTERED
SHOWERS/STORMS THROUGH 06Z. FOG AND LOW STRATUS WILL BE POSSIBLE
AFTER MIDNIGHT DUE TO RECENT RAINFALL...ABUNDANT LLV MOISTURE...AND
LIGHT WINDS. ALSO...SFC TEMPS WILL DIP BELOW THE CROSSOVER TEMP.
ADDED 2SM VIS GROUP FOR THE OVERNIGHT PERIOD AT EACH SITE. ON
MONDAY...ANY FOG/STRATUS SHOULD LIFT BY 15/16Z. WILL PROBABLY SEE
SOME ISO CONVECTION GET GOING ACROSS THE FA IN THE AFTN WITH THE
FRONT IN THE VICINITY AND PROGGED SBCAPES IN EXCESS OF 2500 J/KG
WITH ANY PARTIAL CLEARING. WITH NO TRIGGER...AND THERFORE LIMITED
COVERAGE...WILL KEEP OUT ANY TSRA/CB MENTION AT THIS TIME.

&&

.SHORT TERM...
TONIGHT AND MONDAY.
FOCUS WILL BE ON WARM FRONT ACROSS THE REGION AND ITS EFFECTS ON
PRECIP CHCS AS WELL AS FOG.

FRONT HAS NOW PUSHED INTO THE FAR NORTHERN PARTS OF THE CWA WITH
DEWPTS ACROSS THE AREA INTO THE 70S. TEMPS AT BEST MANAGED UPR 70S
TO LOW 80S DESPITE SOME BREAKS IN THE CLOUDS. STILL A CHANCE FOR A
FEW MORE HOURS HEATING BUT NOT MUCH MORE HOPE THERE. A MCV WAS
WORKING ACROSS THE AREA INTERACTING WITH INCREASING MSTR AND
INSTABILITY WITH A FEW SHOWERS/STORMS NOW WORKING ACROSS THE AREA.
0-6 KM SHEAR NOT BAD WITH VALUES OF 30 TO 40 KTS COULD ALLOW FOR A
QUICK MICROBURST WITH DAMAGING WINDS BUT MAIN THREAT WILL LIKELY
REMAIN LOCALLY HEAVY RAINFALL. WILL HAVE CHC POPS THROUGH 6Z TO
COVER ANY ACTIVITY THAT DEVELOPS ACROSS THE AREA. WILL NEED TO
CLOSELY MONITOR UPSTREAM DEVELOPMENT WHICH COULD POSE A LARGER
THREAT INTO THE EVENING HOURS BUT WILL REMAIN CONSERVATIVE. ONCE
THIS FEATURE MOVES BY A WARM AND MUGGY NIGHT WILL BE IN STORE FOR
THE AREA WITH A LULL IN ANY PRECIP AS MAIN FOCUS REMAINS NORTH AND
LLJ MUCH LESS IMPRESSIVE THAN PAST NIGHTS. LOW CLOUDS AND FOG MAY
BECOME AN ISSUE LATER TONIGHT ONCE AGAIN WITH LOTS OF LL MSTR ACROSS
THE AREA. FRONTAL BOUNDARY WILL LIKELY STILL BE IN THE VICINITY IF
NOT SLOWLY EDGING BACK SOUTH. HAVE WENT WITH AREAS OF FOG FOR THE
CWA AFTER MIDNIGHT INTO EARLY MON AM BUT REMOVED POPS.

THEN CONCERNS INCREASE MONDAY AFTERNOON INTO THE LONG TERM PERIOD.
FRONTAL BOUNDARY WILL BE WASHING OUT SOMEWHAT ACROSS THE AREA.
STRONG HEATING ACROSS ILLINOIS TODAY WILL LIKELY BE OUR AREA
TOMORROW ALLOWING TEMPS TO CLIMB INTO THE UPR 80S AND POSSIBLY THE
90S. MDT INSTABILITY DEVELOPS AS A RESULT WITH CAPES PUSHING 3000
J/KG AND LIS -4 TO -8 C. WARM MID LEVEL TEMPS AS WELL AS NO MAJOR
CONVERGENCE WILL HELP KEEP ACTIVITY MORE OF A ISOL TO SCT NATURE IF
IT CAN DEVELOP. IF CONVECTION DOES FORM...DAMAGING WINDS DEFIANTLY
POSSIBLE WITH MDPI/WINDEX VALUES OVER 1 AND CLOSE TO 60 KTS
RESPECTIVELY. WILL HOLD OFF ON ADDING POPS AT THIS VENTURE AS
DEVELOPMENT HIGHLY CONDITIONAL ON AMOUNT OF HEATING AND POSITION OF
BOUNDARY. IN TERMS OF TEMPS IF CLOUD COVER IS LESS THAN
EXPECTED...INCREASE IN HIGHS WILL BE NEEDED.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY

RELATIVELY STAGNANT UPR PATTERN WILL HOLD THROUGH THE WEEK WITH
BROAD RIDGING CONFINING STRONGER WLYS TO THE US/CANADA BORDER AND
NORTHWARD.  HOWEVER...EXPECT WEAK SHORTWAVES/SPEED MAXES TO TOP THE
RIDGE AND RIDE THROUGH THE NORTHERN GREAT LAKES WITH THE STRONGEST
SHORTWAVE PROGGED TO MOVE THROUGH ON TUESDAY.  AS THIS WAVE CROSSES
THE ROCKIES TONIGHT...EXPECT SFC REFLECTION TO DEVELOP.  AS LOW
MOVES E...OVERRUNNING PRECIP LOOKS AS IF IT MIGHT RIDE THE EDGE OF
THE HIGHER H85 THETA E AIR TO THE N SO ADDED CHANCE TO NE AFTER 0Z
TUE.  COLD FRONT EXPECTED TO MOVE INTO THE CWA TUE NIGHT AND STALL
AND COME BACK AS A WARM FRONT BY WED AFTERNOON SO LEFT POPS IN
THROUGHOUT AS TIMING VERY HARD TO PIN DOWN ATTM.  AFTER WED...WILL
STAY DRY AS MODELS LIKELY TO STRUGGLE WITH REMOVAL/LACK OF REMOVAL
OF INSTABILITY WITH SEVERAL CONVECTIVE EVENTS EXPECTED TO OCCUR
BETWEEN NOW AND THEN.  NEXT WEEKEND...MODELS INDICATING THAT UPPER
RIDGING WILL MOVE WEST PROVIDING US WITH A LITTLE MORE OF A NW
FLOW.  SLIGHTLY COOLER H85 TEMPS EXPECTED TOWARD NEXT WEEKEND AS
FRONT FINALLY TRIES TO PUSH SOUTH BUT STILL ABOVE NORMAL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM....SIMPSON
AVIATION...STEINWEDEL
Hazardous weather outlook, Aug 5, 11:33 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1133 AM EDT SUN AUG 5 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1133 AM EDT SUN AUG 5 2007 /1033 AM CDT SUN AUG 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL SLOWLY MOVE ACROSS THE OUTLOOK AREA THROUGH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED IN
NATURE INTO THE AFTERNOON HOURS. WHILE PERIODS OF HEAVY RAIN WILL
POSE THE MAIN THREAT WITH THE HEAVIER ACTIVITY...A RISK FOR SEVERE
WEATHER EXISTS THIS AFTERNOON AND EVENING. THE MAIN THREAT WOULD BE
DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AN
ISOLATED STORM MAY BECOME STRONG AND PRODUCE DANGEROUS
LIGHTNING...SMALL HAIL AND GUSTY WINDS. TORRENTIAL DOWNPOURS MAY
ALSO PRODUCE AREAS OF LOCAL FLOODING...ESPECIALLY IF STORMS PERSIST
OVER THE SAME AREA.

HEAT INDICES WILL CLIMB INTO THE 95 TO 100 DEGREE RANGE MOST DAYS
THROUGH FRIDAY. THESE HIGH VALUES WILL BRING AN INCREASED RISK FOR
HEAT RELATED INJURIES. EXCESSIVE OUTDOOR ACTIVITY IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-060930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1133 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AS A WARM FRONT MOVES ACROSS THE OUTLOOK AREA TODAY...THERE WILL BE
A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE MAIN THREAT WILL BE
GUSTY WINDS...DANGEROUS LIGHTNING...AND PERIODS OF HEAVY RAIN
REDUCING VISIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AN
ISOLATED STORM MAY BECOME STRONG AND PRODUCE DANGEROUS
LIGHTNING...SMALL HAIL AND GUSTY WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SCHOTT/FISHER

In the hours before

Special weather statement, Aug 5, 9:41 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
941 PM EDT SUN AUG 5 2007

INZ016>018-025>027-060345-
KOSCIUSKO-WHITLEY-ALLEN IN-HUNTINGTON-WELLS-ADAMS-
INCLUDING THE CITIES OF...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE
941 PM EDT SUN AUG 5 2007

SCATTERED, SLOW MOVING, SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MIDNIGHT. THE PRIMARY THREATS WITH THESE SLOW MOVING
THUNDERSTORMS WILL BE TORRENTIAL DOWNPOURS AND WIND GUSTS TO 40 MPH.
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR MAY LEAD TO SOME
LOCALIZED FLASH FLOODING. THE BULK OF THIS SHOWER AND THUNDERSTORM
ACTIVITY WILL AFFECT AREAS FROM SOUTHERN KOSCIUSKO COUNTY EASTWARD
INTO WHITLEY AND ALLEN COUNTIES.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:51 PM EDTSevere Thunderstorm WarningIWXPulaski, White39 min
Aug 6, 7:03 PM EDTFlash Flood WarningIWXPulaski4 hr
Aug 6, 7:03 PM EDTFlash Flood WarningIWXPulaski4 hr
Aug 6, 7:30 PM EDTSevere Thunderstorm WarningIWXPulaski28 min

Nearby

Flash Flood Warnings in Indiana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.